Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 101, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 2025, 6:23 PM CDT for 4 counties in Illinois. It was in force for 37 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 6:23 PM CDT (23:23 UTC)
- Expired
- May 15, 2025, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Logan County, IL, Mason County, IL, Menard County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 16 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:35 PM CDT | TSTM WND DMG | 3 S Hartsburg, IL | Report of two semi trucks blown over on I-155 near mile marker 3. Report was relayed by emergency manager and time was estimated by radar. |
| May 15, 6:35 PM CDT | TSTM WND DMG | 3 S Hartsburg, IL | Report of two semi trucks blown over on I-155 near mile marker 3. Report was relayed by emergency manager and time was estimated by radar. |
| May 15, 6:38 PM CDT | TSTM WND DMG | 4 E New Holland, IL | significant damage to a home. power line down nearby. |
| May 15, 6:38 PM CDT | TSTM WND DMG | 4 E New Holland, IL | significant damage to a home. power line down nearby. |
| May 15, 6:38 PM CDT | HAIL 0.7 | Hartsburg, IL | Estimated 50 mph winds occurred at the same time. |
| May 15, 6:38 PM CDT | HAIL 0.7 | Hartsburg, IL | Estimated 50 mph winds occurred at the same time. |
| May 15, 6:38 PM CDT | HAIL 2 | 3 W Lincoln, IL | Delayed report on social media with the time estimated by radar. A photo was provided. |
| May 15, 6:47 PM CDT | TSTM WND DMG | 2 Sw Armington, IL | Delayed report. Photos show a farm outbuilding completely destroyed, power poles down, and sheet metal strewn about the property. A damage survey may be needed in this area. Time estimated by radar. |
| May 15, 6:48 PM CDT | HAIL 1 | 3 W Lincoln, IL | Report from mPING: Quarter (1.00 in.). |
| May 15, 6:48 PM CDT | HAIL 1 | 3 W Lincoln, IL | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:15 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
504
WUUS53 KILX 152323
SVRILX
ILC107-125-129-179-160000-
/O.NEW.KILX.SV.W.0101.250515T2323Z-250516T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
623 PM CDT Thu May 15 2025
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Menard County in central Illinois...
Northwestern Logan County in central Illinois...
Southeastern Tazewell County in central Illinois...
Southeastern Mason County in central Illinois...
* Until 700 PM CDT.
* At 623 PM CDT, a severe thunderstorm was located over Middletown,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hartsburg around 630 PM CDT.
Other locations in the path of this severe thunderstorm include
Armington.
This includes the following highways...
Interstate 155 between mile markers 0 and 9.
Interstate 55 between mile markers 124 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
A Tornado Watch remains in effect until 1000 PM CDT for central
Illinois.
&&
LAT...LON 4002 8966 4014 8977 4040 8927 4021 8926
TIME...MOT...LOC 2323Z 237DEG 47KT 4013 8961
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Geelhart2 follow-up statements
101
WWUS53 KILX 152336
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
636 PM CDT Thu May 15 2025
ILC125-152346-
/O.CAN.KILX.SV.W.0101.000000T0000Z-250516T0000Z/
Mason-
636 PM CDT Thu May 15 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MASON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central
Illinois.
&&
LAT...LON 4006 8958 4024 8957 4040 8927 4021 8926
TIME...MOT...LOC 2336Z 233DEG 41KT 4022 8945
$$
ILC107-129-179-160000-
/O.CON.KILX.SV.W.0101.000000T0000Z-250516T0000Z/
Menard-Logan-Tazewell-
636 PM CDT Thu May 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN MENARD...NORTHWESTERN LOGAN AND SOUTHEASTERN TAZEWELL
COUNTIES...
At 636 PM CDT, a severe thunderstorm was located over Hartsburg,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hartsburg around 640 PM CDT.
Armington around 645 PM CDT.
Other locations impacted by this severe thunderstorm include
Lawndale.
This includes the following highways...
Interstate 155 between mile markers 0 and 9.
Interstate 55 between mile markers 124 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central
Illinois.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 4006 8958 4024 8957 4040 8927 4021 8926
TIME...MOT...LOC 2336Z 233DEG 41KT 4022 8945
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Geelhart292 WWUS53 KILX 152358 SVSILX Severe Weather Statement National Weather Service Lincoln IL 658 PM CDT Thu May 15 2025 ILC107-129-179-160007- /O.EXP.KILX.SV.W.0101.000000T0000Z-250516T0000Z/ Menard-Logan-Tazewell- 658 PM CDT Thu May 15 2025 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENARD...NORTHWESTERN LOGAN AND SOUTHEASTERN TAZEWELL COUNTIES WILL EXPIRE AT 700 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 1000 PM CDT for central Illinois. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Lincoln. A Severe Thunderstorm Warning still remains in effect for Logan County in areas near and east of I-55. && LAT...LON 4006 8958 4024 8957 4040 8927 4021 8926 TIME...MOT...LOC 2357Z 237DEG 47KT 4036 8918 $$ Geelhart
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:09 PM CDT, 4 hours 14 minutes earlier. Its key messages:
- Near-record warmth and humidity through this evening will increase the risk for heat-related illness, especially in vulnerable populations.
- There is a level 2 of 5 (slight) risk for severe weather this evening, mainly near and east of roughly I-55. Large (possibly significant) hail and damaging straight line winds are the main risks, but there is a low (5%) chance for tornadoes as well.
- There is a level 4 of 5 (moderate) risk for severe weather Friday afternoon and evening south of I-70, and a level 3 (enhanced) risk further northwest. All severe hazards are in play.
- Tomorrow, southwest winds gusting 35-45 mph will combine with relative humidity values below 30% to result in increased fire danger, mainly north of I-72. These winds will also result in a risk for localized blowing dust, which could briefly diminish visibility for motorists.
Area forecast discussion, May 15, 2:09 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 209 PM CDT Thu May 15 2025 .KEY MESSAGES... - Near-record warmth and humidity through this evening will increase the risk for heat-related illness, especially in vulnerable populations. - There is a level 2 of 5 (slight) risk for severe weather this evening, mainly near and east of roughly I-55. Large (possibly significant) hail and damaging straight line winds are the main risks, but there is a low (5%) chance for tornadoes as well. - There is a level 4 of 5 (moderate) risk for severe weather Friday afternoon and evening south of I-70, and a level 3 (enhanced) risk further northwest. All severe hazards are in play. - Tomorrow, southwest winds gusting 35-45 mph will combine with relative humidity values below 30% to result in increased fire danger, mainly north of I-72. These winds will also result in a risk for localized blowing dust, which could briefly diminish visibility for motorists. && .DISCUSSION... Issued at 134 PM CDT Thu May 15 2025 An upper level trough evident in water vapor satellite imagery across the Northern Plains/Upper Midwest early this afternoon is slated to drift east-southeast into our area by tomorrow night. Ahead of that feature, several disturbances will offer central and southeast IL active weather, while behind it the pattern turns benign for the upcoming weekend. At some point early next work week, thunderstorm chances will return with the approach of another trough lifting out of the Great Plains. ***** SEVERE WEATHER RISK THIS EVENING ***** The most imminent forecast concern is the prospect of severe weather this evening. Unfortunately, this remains a conditional risk as a capping inversion continues to prevent the realization of abundant mid level instability. If and when that cap breaks, the hellacious severe weather parameter space characterized by 3000-4000 J/kg MLCAPE and 40-50 kt EBWD will prove ample for explosive convective development, as well as the longevity of storms that do fire. Given relatively weak forcing along the dry line (vs the stronger forcing we would expect along a true cold front) and a large component of the shear oriented normal to that boundary, we'd expect a discrete storm mode with large to significant hail being the primary risk; entrainment CAPE, or ECAPE (a parameter closely tied to potential hail size), values from RAP/HRRR forecast soundings are in excess of 3000 J/kg across our eastern counties this evening. Prolific mid level dry air and PWATs nearing record values will favor efficient evaporational cooling and hence strong downward momentum in thunderstorm downdrafts for severe winds as well, with DCAPE values on the RAP's most recent mesoanalysis between 1300-1500 J/kg. While LCLs are higher than ideal for tornadogenesis, increasing the difficulty for surface convergence to connect to thunderstorm mesocyclones, we certainly don't want to downplay that threat because of the anticipated strength and longevity of those mesocyclones. Thankfully, the relatively fast storm motion will confine the risk to just a few hours this evening, with storms quickly sailing into the Hoosier State; at this time, we're most concerned about the 6-10pm timeframe, though again it's not entirely plain when the cap will vanish. ***** SEVERE WEATHER RISK FRIDAY AFTERNOON-EVENING ***** After our glancing blow with severe storms this evening, all attention turns to the set up for tomorrow. Deterministic guidance is in agreement another shortwave will soar into the Prairie State during the afternoon, but precisely how far northwest moisture returns ahead of the attendant incoming dry line/prefrontal trough will dictate destabilization and hence storm intensity along that boundary during the afternoon and evening. The magnitude and northward extent of that moisture return itself will also be conditional on if/where storms form this evening, how far south they push the effective boundary, and whether convection initiates further south during the early afternoon as a few of the CAMs are indicating. In any case, even the more bullish guidance suggests instability will be at least marginally lower tomorrow compared to today, but that comes at the expense of a weaker cap and slightly stronger forcing for ascent. Once again, all severe hazards will be in play tomorrow, with perhaps a higher risk for tornadoes and damaging straight-line winds given (1) slightly lower LCLs and (2) more mid level dry air with the encroaching upper trough. The CAMs comprising the 15.12z HREF seem to be converging on roughly the I-55 corridor for convective initiation, though there are some discrepancies with the NAMNest firing storms west of the IL River and the ARW igniting those updrafts nearer I-57. Storm motion will once again be quickly towards the northeast, with the convective threat shifting out of the area after around 8-9pm. ***** GUSTY WINDS TODAY AND ESPECIALLY TOMORROW **** Outside of thunderstorms, it'll be seasonably breezy this afternoon as south winds gust 20-30 mph, sporadically higher especially near/west of I-55 where deeper mixing and steeper low level lapse rates will materialize behind a dry line into the early evening. Tomorrow will be even windier with some potential for gusts to kiss Wind Advisory criteria (45 mph). Confidence in that is too low at this point, with Bufkit soundings mixing technique suggesting a high degree of uncertainty in the depth of mixing, and also variability between models. In general, top of channel winds are running around 30-35 kt, though there could be a brief period where deeper mixing allows us to tap into the 40-45+ kt winds around 850-900mb during the afternoon-evening. Winds ahead of the frontal boundary crossing the region will be from the south-southwest, while behind it they'll blow from the west. Just noticing the 10-40% deficit in soil moisture north of roughly I-72 and observed 0.25 2-inch soil moisture (wfv) at SPI, one wonders whether these winds will result in a risk for blowing dust, especially (1) if the stronger winds come to fruition and (2) in the vicinity of any ongoing agricultural activities. ***** DRY AND COOLER OVER THE WEEKEND ***** The upper trough will shift east and surface high pressure build into the region in its wake Friday night into Saturday, giving us a dry and seasonably cool weekend with daily highs in the low to mid 70s. The next opportunity for precipitation will arrive Monday into Tuesday of next week as another system lifts out of the Central Plains. A lot remains unclear about that system, including its arrival time and warmth/moisture return ahead of it, which suggests vast uncertainty surrounding both precipitation amounts and any severe weather potential. Bumgardner && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1225 PM CDT Thu May 15 2025 VFR conditions are expected to be predominant throughout the forecast period, though some stratocumulus around FL035 to FL040 is percolating across the Prairie State early this afternoon. South winds, veering to southwest behind a dryline later this afternoon, will gust to around 25 kt through the evening, ease overnight, and then pick back up from the south mid to late Friday morning. The biggest wild card and greatest forecast concern remains the 20-30% chance for a thunderstorm going over one/more of the terminals. For this, prob30 groups are in the TAFs at all airfields accept PIA for the 2-3 hour time period of highest thunderstorm probabilities. Any of these storms could be severe, with the risk highest at BMI, DEC, and CMI where GR and strong wind gusts were added to the prob30 group. Bumgardner && .FIRE WEATHER... Issued at 134 PM CDT Thu May 15 2025 Behind the dry line this afternoon, various high res guidance, most notably the RAP/HRRR, advertise dewpoints dropping sufficiently to bring RH values into the 20s mainly west of I-55. Combining this with southwesterly winds gusting 25-30 mph will increase the risk for erratic fire behavior, so we'd recommend limiting (or at least using extra precautions with) any burning activities during the latter portion of this afternoon into the evening. Tomorrow, the risk appears to be even higher as the residual dry airmass across our northwest counties combines with even stronger southerly wind gusts (35-45 mph) from the late morning into the afternoon. While confidence was too low to issue on this shift due to model variability, a Red Flag Watch/Warning may become necessary. Bumgardner && .CLIMATE... Issued at 727 PM CDT Wed May 14 2025 Record temperatures for Thursday and Friday: Location Thu Record Thu Record Fri Record . High Warm Low High ============= ========== ========== ========== Bloomington 94/1894 70/1962 92/1900 Champaign 90/2001 66/1962 92/2001 Charleston 92/2001 69/2013 94/2001 Decatur 94/1894 68/1968 92/2001 Jacksonville 91/2013 68/1962 90/2001 Lincoln 90/1987 65/2013 92/2001 Olney 91/2018 69/1962 91/2001 Peoria 93/1894 68/1894 93/1894 Springfield 91/1962 69/1962 93/2001 Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 15, 3:30 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 330 PM CDT Thu May 15 2025 ILZ027>031-036>038-040>053-162030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon- 330 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. A conditional risk for significant severe storms exists this evening. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a tornado will be possible. The chance of severe storms is greatest to the east of I-55. The risk of severe storms should come to an end area- wide by 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An additional risk for significant severe weather exists Friday afternoon across portions of central and southeast Illinois. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 70 mph, and a strong tornado are possible. The severe storm potential is highest to the south of I-72. Dry and gusty conditions could support rapid fire spread and blowing dust on Friday in areas where rainfall does not occur. The risk for severe weather then returns on Tuesday as a frontal system lifts across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 PM and 10 PM this evening. Additional spotter activation may be needed Friday afternoon. Expected storm motion is toward the northeast around 50 mph. ILZ054>057-061>063-066>068-071>073-162030- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 330 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. A conditional risk for significant severe storms exists this evening. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a tornado will be possible. The risk of severe storms should come to an end by 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An additional risk for significant severe storms exists Friday afternoon across central and southeast Illinois. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 75 mph, strong tornadoes, and isolated flash flooding are all possible. The risk for severe weather then returns on Tuesday as a frontal system lifts across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 PM and 10 PM this evening. Spotter activation will also likely be needed Friday afternoon. Expected storm motion this evening is toward the northeast around 50 mph. Erwin
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:35 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 40 min |
| May 15, 6:12 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard, Sangamon | 48 min |
| May 15, 6:26 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 49 min |
| May 15, 6:29 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 46 min |
| May 15, 6:44 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean | 46 min |
| May 15, 6:52 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.